Truvia Side Effects and Potential Health Problems
Artificial sweeteners have always been a popular choice for replacing sugar. They are popular among diabetics who need to keep a check on their blood glucose levels. Since artificial sweeteners are mostly non-caloric they do not affect the blood sugar levels helping diabetics keep their insulin levels in control. But not all artificial sweeteners are safe for prolonged use. Truvia is a refined product that does not occur naturally. making it difficult to be metabolized by the human body.
Processed sweeteners are sweet either because of coincidence or because they are very similar in structure to sugar like sucralose. Artificial sweeteners are generally regarded as foreign toxins by the human body since they are not digestible. Hence the side effects of Truvia is also being discussed to ascertain to true extent of damage that prolonged usage of it can cause. Although it is very safe by and large, we want to introduce some of the potential risks of Truvia consumption.
Safety Concerns with Truvia
Truvia is made up of a part of the Stevia leaves called rebiana. Rebiana is obtained by seeping the Stevia leaves. Since rebiana is considered to be the best component of the Stevia leaves, Truvia is said to be of higher quality than Stevia. Despite this Truvia has been banned in several nations since it is a GMO food meaning that it is genetically modified.
Gastrointestinal disorders are the most common side effects of Truvia. The components of Truvia, rebiana and erythritol are not metabolized by the human body and hence have a laxative effect. Since they cannot be completely digested they cause diarrhea, constipation, gassiness and fecal impaction. Truvia also impairs nutrient absorption in the digestive tract resulting in weakness and fatigue.
Certain studies have found that artificial sweeteners like Truvia cause neurological disorders like dizziness, fainting spells and headaches. Though these symptoms ease with usage, discontinuation of Truvia is recommended if the condition persists or worsens.
Truvia is basically obtained from Stevia; belonging to the daisy family hence any individual with known allergies to daisies, chrysanthemums or marigolds will experience allergic reactions after ingesting Truvia. The allergic reactions include breathlessness, severe headaches, wheezing, coughing and itching.
Truvia reactions also cause flushing, abdominal cramps, body aches and numbness. Truvia hampers the balance of an individual requiring assistance in daily activities. These may be seen as normal reactions to a foreign compound but discontinuing Truvia is recommended if the conditions persists or worsens.
Like all artificial sweeteners Truvia reacts with the medications prescribed for diabetes. But Truvia has been observed to react adversely with the medications and cause sudden drops in blood glucose levels immediately after ingesting it. The sudden decrease in blood glucose levels if not monitored closely can lead to hypoglycemia which can cause muscular damage and in extreme cases, brain damage.
Though Truvia has been approved by the FDA for safe consumption, the results thrown up by recent studies and researches have brought to light the harmful effects of consuming Truvia over a long period of time. Though Truvia is a generally well tolerated sweetener, if any side effects are observed it is best to avoid using Truvia.